Packings induced by piecewise isometries cannot contain the Arbelos
Byott, Nigel P.
Discrete and Continuous Dynamical Systems - Series A
American Institute of Mathematical Sciences (AIMS)
Planar piecewise isometries with convex polygonal atoms that are piecewise irrational rotations can naturally generate a packing of phase space given by periodic cells that are discs. We show that such packings cannot contain certain subpackings of Apollonian packings, namely those belonging to a family of Arbelos subpackings. We do this by showing that the unit complex numbers giving the directions of tangency within such an isometric-generated packing lie in a finitely generated subgroup of the circle group, whereas this is not the case for the Arbelos subpackings. In the opposite direction, we show that, given an arbitrary disc packing of a polygonal region, there is a piecewise isometry whose regular cells approximate the given packing to any specified precision.
Copyright © American Institute of Mathematical Sciences
Vol. 22 (3), pp. 791 - 806